Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



When do equidecomposable sets have equal measures?

Author: Piotr Zakrzewski
Journal: Proc. Amer. Math. Soc. 113 (1991), 831-837
MSC: Primary 28C10; Secondary 03E05
MathSciNet review: 1086587
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose that $ G$ is a group of bijections of a set $ X$. Two subsets of $ X$ are called countably $ G$-equidecomposable if they can be partitioned into countably many respectively $ G$-congruent pieces.

We present a simple combinatorial approach to problems concerning countable equidecomposability. As an application, we prove that if $ G$ is a discrete group of isometries of $ {\mathbb{R}^n}$, then every two Lebesgue measurable, countably $ G$-equidecomposable subsets of $ {\mathbb{R}^n}$ have equal measures.

References [Enhancements On Off] (What's this?)

  • [B] S. Banach, Sur le problème de la mesure, Fund. Math. 4 (1923), 7-33.
  • [BK] S. Banach and C. Kuratowski, Sur une gèneralization due problème de la mesure, Fund. Math. 14 (1929), 127-131.
  • [BT] S. Banach and A. Tarski, Sur la decomposition des ensembles de points en parties respectivement congruents, Fund. Math. 6 (1924), 244-277.
  • [C] T. Carlson, Extending Lebesgue measure by infinitely many sets, Pacific J. Math. 115 (1984), 33-45. MR 762199 (86a:03055)
  • [KZ] A. Krawczyk and P. Zakrzewksi, Extensions of measures invariant under countable groups of transformations, Trans. Amer. Math. Soc. 326 (1991), 211-226. MR 998127 (91j:28010)
  • [W] S. Wagon, The Banach-Tarski paradox, Cambridge Univ. Press, Cambridge, 1985. MR 803509 (87e:04007)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 28C10, 03E05

Retrieve articles in all journals with MSC: 28C10, 03E05

Additional Information

Keywords: Countably equidecomposable sets, selector of orbits, invariant extensions of Lebesgue measure
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society